Tennessee, 2025

Damaging Winds and Strong Wind in Tennessee, May 25, 2025

May 25, 2025 · NWS MEG · 5 events in 4 counties and zones

Moisture surged northward as a warm front extending from southern Arkansas into central Mississippi lifted across the area during the overnight hours. Convective initiation began by late morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Moisture surged northward as a warm front extending from southern Arkansas into central Mississippi lifted across the area during the overnight hours. Convective initiation began by late morning. Damaging winds were the primary concern during the beginning of the event, with large hail occurring toward sunset as lapse rates steepened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 25, 11:01 AM CST, 34 minutes earlier. Its key messages:

  • Updated at 1157 AM CDT Sun May 25 2025
  • Additional rounds of showers and thunderstorms are still expected into next week, featuring strong to severe thunderstorms and heavy rainfall.
  • Additional rainfall totals will likely fall between 2 to 4 inches through Tuesday night.
  • Mild temperatures will continue through the work week before they return to near normal readings by the weekend.
Area forecast discussion, May 25, 11:01 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1201 PM CDT Sun May 25 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1157 AM CDT Sun May 25 2025

- Additional rounds of showers and thunderstorms are still
  expected into next week, featuring strong to severe
  thunderstorms and heavy rainfall.

- Additional rainfall totals will likely fall between 2 to 4
  inches through Tuesday night.

- Mild temperatures will continue through the work week before
  they return to near normal readings by the weekend.

&&

.UPDATE...
Issued at 1028 AM CDT Sun May 25 2025

Cloudy skies continue to cover the Mid-South this morning with
temperatures in the mid 60s to lower 70s. An area of showers and
thunderstorms covers much of northeast Arkansas and the Missouri
bootheel. A warm front is slowly moving north across north
Mississippi with moist, unstable air south of the front. As the
area of thunderstorms moves south this afternoon, it will
eventually interact the frontal boundary. When the thunderstorms
interact with the unstable air south of the boundary, the
potential for severe thunderstorms with a damaging wind threat
increases. The most likely time for these severe thunderstorms is
between 3 pm and 9 pm with the most likely area for these
thunderstorms being south of I-40.

ARS

&&

.DISCUSSION...
(Today through Saturday)
Issued at 259 AM CDT Sun May 25 2025

KNQA radar has gotten a break over the past 12 hours or so. When
I got to work at midnight and saw that it was in clear air mode,
I had to check to make sure it wasn't broken. Rest soundly 88-D,
because its going to be another busy period today into early next
week. Outflow from a significant MCS along the Oklahoma/Kansas
line around this time last night is likely what suppressed our
convection yesterday afternoon and tonight.

The overall pattern and airmass hasn't changed much over the last
48 hours. We remain in weak northwest flow aloft with a warm front
at the surface extending from southern Arkansas into central
Mississippi. Dew points have crept up slightly, into the middle
60s across the Midsouth with deep atmospheric moisture featuring
PW's generally above 1.65 inches. Current temperatures are in the
middle 60s across the region and forecast soundings indicate a
convective temperature of 64 degrees at 12z at Memphis, so we
should see the development of showers and thunderstorms just after
sunrise. In fact there are a few showers already developing in
central Mississippi. Thunderstorms today will feature very heavy
rain, and lots of lightning. Damaging wind will be the primary
threat although conditions for large hail will improve later this
evening. Mid level lapse rates could reach 8C/km before sunset.
Shear is minimal, so the threat of tornadoes should be very low.
SPC includes nearly all of the Midsouth in a Slight Risk for
severe thunderstorms Today.

Precipitable water values will continue to increase today and
tonight, approaching 2 inches by Monday morning. Flooding will
likely become the main threat late tonight into Monday as showers
and thunderstorms continue. A Flood watch may be needed, but
luckily we got a break yesterday afternoon and overnight allowing
much of the previous heavy rain to drain. Additional rainfall
totals will likely fall between 2 to 4 inches through Tuesday
night, though locally higher amounts over 5 inches are likely.

The warm front should finally move north across the Midsouth
late Monday night into Tuesday, followed by a weak cold front
Tuesday night. SPC includes the southern half of the Midsouth in a
Marginal Risk for severe thunderstorms Monday and Tuesday. The
cold front should mark the end of the heaviest rain and threat of
severe storms.

By midweek, general zonal, to weak southwest flow will return to
the middle Mississippi River Valley. Temperatures will begin to
trend warmer and showers/thunderstorms should be much less
numerous. High temperatures be the weekend should be back near
normal, in the low 80s.

12/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sun May 25 2025

Dealing with a couple rounds of storms. The first one is ongoing
and will move into MKL-MEM shortly. The more significant round
will be later today into early this evening. Used TEMPOs to time
the storms with an emphasis at MEM/TUP where stronger gusts with
the TSRAs are more likely. Expect leftover SHRAs during the
evening followed by MVFR cigs lowering to IFR with some light fog
by morning. More SHRAs moving in Monday morning. Could be some
embedded TSRAs but not confident enough to add attm.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...SJM

In the hours before

Special weather statement, May 25, 9:21 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
1021 AM CDT Sun May 25 2025

ARZ009-018-026-251600-
Greene AR-Craighead AR-Clay AR-
1021 AM CDT Sun May 25 2025

...STRONG THUNDERSTORMS WILL IMPACT GREENE...CRAIGHEAD AND CLAY
COUNTIES THROUGH 1100 AM CDT...

At 1021 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Gatewood to 6 miles
southwest of Cash. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knobel, McDougal, Apt, Valley View, Stonewall, Marmaduke, Evening
Star, Tipperary, Success, Farrville, Lester, Craighead Forest Park,
Halliday, Light, Bethel, Finch, Lorado, Peach Orchard, Herndon, and
Faulknerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9103 3588 9087 3604 9084 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9075
      3641 9075 3643 9078 3650 9078 3650 9030
      3582 9039 3571 9104
TIME...MOT...LOC 1521Z 247DEG 42KT 3650 9101 3576 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, May 25, 10:13 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1113 AM CDT Sun May 25 2025

ARZ026-028-MOZ113-115-251700-
Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-
1113 AM CDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT CRAIGHEAD...NORTHERN
MISSISSIPPI...SOUTHWESTERN PEMISCOT AND SOUTHERN DUNKLIN COUNTIES
THROUGH NOON CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bay, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Apt, Paulding, Scobeville, Calumet, New Survey, Vail, Etowah, Gobler,
Covington, Gum Point, Whisp, Farrville, Craighead Forest Park,
Needham, Bunney, Noland, Milligan Ridge, Victoria, Roseland, and Buck
Donic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 8987 3591 8972 3590 8976 3587 8977
      3584 8971 3582 8970 3582 8971 3580 8978
      3578 8980 3568 9029 3570 9029 3571 9069
      3588 9076 3597 9058 3597 9039 3611 9030
TIME...MOT...LOC 1613Z 240DEG 41KT 3582 9055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, May 25, 10:16 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 AM CDT Sun May 25 2025

ARZ026-027-251700-
Poinsett AR-Craighead AR-
1116 AM CDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CRAIGHEAD AND
NORTHWESTERN POINSETT COUNTIES THROUGH NOON CDT...

At 1116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Waldenburg, or 14 miles east of Newport, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pitts, Valley View, Pittinger, Rivervale, Bayou De View State
Wildlife Management Area, Hatchie Coon, Greenfield, Stier, Maple
Grove, Waldenburg, Fisher, Gilkerson, Weiner, Promised Land, Uno,
Whitaker, Otwell, Cary, Harrisburg, and McCormick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 9104 3588 9076 3571 9068 3571 9029
      3569 9029 3544 9098 3544 9104
TIME...MOT...LOC 1616Z 240DEG 41KT 3555 9099

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, May 25, 11:10 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1210 PM CDT Sun May 25 2025

ARZ036-048-TNZ019>021-048>052-088-089-251800-
St. Francis AR-Crittenden AR-Carroll TN-Tipton TN-Fayette TN-
Madison TN-Crockett TN-Lauderdale TN-Shelby TN-Dyer TN-Haywood TN-
Gibson TN-
1210 PM CDT Sun May 25 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ST. FRANCIS...
CENTRAL CRITTENDEN...CROCKETT...TIPTON...SOUTHEASTERN DYER...
GIBSON...NORTHERN FAYETTE...SOUTHEASTERN LAUDERDALE...WESTERN
CARROLL...HAYWOOD...NORTHWESTERN MADISON AND SHELBY COUNTIES THROUGH
100 PM CDT...

At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Newbern to Crawfordsville.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dyer, Burlison, Bradford, Atwood, Stanton, Huntersville, Lapata,
Louise, Covington, Edmondson, Presidents Island, Rohoboth, Leach,
Currie, Kirk, Locke, McKenzie, Gann, Arlington, and Elmore Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 8912 3543 8918 3538 8918 3500 8967
      3504 9055 3544 9007 3539 9005 3539 9004
      3540 9005 3546 9002 3547 9003 3552 8991
      3555 8993 3617 8917 3617 8888 3606 8869
      3612 8865 3615 8853 3614 8821
TIME...MOT...LOC 1710Z 274DEG 45KT 3612 8916 3520 9031

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SJM

The radar

The Memphis radar (KNQA), 19 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 25, 11:35 AM CST to 11:40 AM CST
Where
Shelby County, 0.69 mi N of Arlington Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.290, -89.670

Damage to the roof at Arlington Elementary School.

Thunderstorm Wind, Shelby

When
May 25, 11:37 AM CST to 11:42 AM CST
Where
Shelby County, 2.91 mi ESE of Oakville
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
35.060, -89.900

Uprooted trees and downed fences off of Perkins in Southeast Memphis.

Thunderstorm Wind, Fayette

When
May 25, 12:00 PM CST to 12:05 PM CST
Where
Fayette County, 1.78 mi SE of Somerville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.230, -89.330

Numerous trees down in Somerville and to the southeast of town.

Strong Wind, Gibson

When
May 25, 12:00 PM CST to 12:02 PM CST
Where
Gibson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

A couple of trees down.

Thunderstorm Wind, Henderson

When
May 25, 12:30 PM CST to 12:35 PM CST
Where
Henderson County, 1.32 mi ENE of Life
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
35.630, -88.460

An entire roof was blown off from an unknown location. The roof was found lying across Hwy 200 near Broadway Rd South. Trees were also downed in the Lexington area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261588, 1261591, 1261590, 1261596, 1261593.